The Buzz | Center on Addiction

Blog

Welcome to The Buzz—Center on Addiction's online conversation about addiction and substance use.

Blog Listing

As the opioid epidemic continues and the number of overdose deaths climbs, naloxone, the opioid overdose reversal drug also known by the brand name Narcan, has become even more important. While it’s not a treatment for opioid addiction, naloxone has the ability to bring individuals experiencing an overdose back from the brink of death. Because of its life-saving abilities, public health leaders agree it is essential that naloxone remain widely accessible to medical centers, first responders and private citizens.

Substance use and addiction is a significant problem in the lesbian, gay, bisexual, and transgender (LGBT) community. People who identify as LGBT are at a greater risk for substance use and mental health issues compared to those who identify as heterosexual. 

A growing number of older Americans are becoming addicted to prescription opioid drugs like OxyContin and Vicodin. While drug-related deaths have increased dramatically in all age groups, the greatest percentage increase has been among adults ages 55 to 64. 

As our nation continues to be in the throes of the worst opioid epidemic in its history, a serious but not widely recognized consequence is the surge in newborns born to mothers who used opioids during pregnancy. These babies can experience painful opioid withdrawal symptoms, known as Neonatal Abstinence Syndrome (NAS).

Veterans face many challenges when returning from military duty, including adjusting to civilian life and job and housing insecurity. One problem that is often overlooked is excessive alcohol or drug use, which can lead to addiction.

Newsletter Additional Information

Newsletter Additional Information

Thank you for subscribing

This information will be used to better customize your experience and help inform future tools and features on our website.

Additonal Information
WHICH ISSUES INTEREST YOU?
What brought you to our website?